Cutting birth control pills in half

Patient

Q: Is it ok to take half of a birth control pill if you are ONLY using it for balancing hormones/hormonal acne? I'm 37 years old and took Diane 35 for birth control for nearly 8 years but came off it last year after reading reports which linked this particular pill to a number of deaths and increased risk for blood clots compared with other pills. Since stopping the pill my skin is oily and I experience hormonal breakouts during the month. Since I had near-perfect skin while on Diane 35, I was curious if I could try breaking the pills in half and just taking a half pill daily. I feel like this pill would be safer at a lower dose and could possibly help with the hormonal acne I've been experiencing recently.

Symptoms:  N/a
Doctor

A:   Thank you for your question. Oral contraceptives need to be taken according to your prescribing physicians instructions to insure their efficacy. Since you are taking this medication for acne, instead of pregnancy prevention it your skin may not respond if you lower your dose by half. We are indeed aware that there are side effects to using this medication, however halving the dosage my not treat your acne yet you will be at the same risk of this OCP's side effects. The reason for this is that even though the dosage is decreased, the exposure time remains the same. Please see your doctor if you are not comfortable using this OCP due to its documented side effects, so another, possibly safer alternative can be offered to you. We hope your acne responds well to what ever treatment you decide to use.

Thank you for choosing AskTheDoctor.com

Related Q&A

Q: I have a zit like feature on the side of my penis, I squeezed it an white stuff came out an blood but didn't hurt, sh...

Q: I Got A lot Of Red Bumps And Like One Popped And Now It's Like A Dent And A lot Of Red Spots On My Chest.

Q: Hello, I am having issues with my lymph nodes. Two specifically have been enlarged for a month- the first one on the ...

Q: I have a eczema on my hands that recently appeared and used to itch me but the doctor gave me a cream for it. Now rec...

Q: I applied elocom cream to my irritated spots on my face, and now i've seen that it has bleached/lightened the areas i...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews